The Annals of Probability

Fluctuation theory and exit systems for positive self-similar Markov processes

Loïc Chaumont, Andreas Kyprianou, Juan Carlos Pardo, and Víctor Rivero

Full-text: Open access


For a positive self-similar Markov process, X, we construct a local time for the random set, Θ, of times where the process reaches its past supremum. Using this local time we describe an exit system for the excursions of X out of its past supremum. Next, we define and study the ladder process (R, H) associated to a positive self-similar Markov process X, namely a bivariate Markov process with a scaling property whose coordinates are the right inverse of the local time of the random set Θ and the process X sampled on the local time scale. The process (R, H) is described in terms of a ladder process linked to the Lévy process associated to X via Lamperti’s transformation. In the case where X never hits 0, and the upward ladder height process is not arithmetic and has finite mean, we prove the finite-dimensional convergence of (R, H) as the starting point of X tends to 0. Finally, we use these results to provide an alternative proof to the weak convergence of X as the starting point tends to 0. Our approach allows us to address two issues that remained open in Caballero and Chaumont [Ann. Probab. 34 (2006) 1012–1034], namely, how to remove a redundant hypothesis and how to provide a formula for the entrance law of X in the case where the underlying Lévy process oscillates.

Article information

Ann. Probab., Volume 40, Number 1 (2012), 245-279.

First available in Project Euclid: 3 January 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G18: Self-similar processes 60G17: Sample path properties 60J55: Local time and additive functionals

Entrance laws exit systems excursion theory ladder processes Lamperti’s transformation Lévy processes self-similar Markov processes


Chaumont, Loïc; Kyprianou, Andreas; Pardo, Juan Carlos; Rivero, Víctor. Fluctuation theory and exit systems for positive self-similar Markov processes. Ann. Probab. 40 (2012), no. 1, 245--279. doi:10.1214/10-AOP612.

Export citation


  • [1] Bertoin, J. (1991). Sur la décomposition de la trajectoire d’un processus de Lévy spectralement positif en son infimum. Ann. Inst. Henri Poincaré Probab. Stat. 27 537–547.
  • [2] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [3] Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge.
  • [4] Bertoin, J. and Caballero, M.-E. (2002). Entrance from 0+ for increasing semi-stable Markov processes. Bernoulli 8 195–205.
  • [5] Bertoin, J. and Yor, M. (2002). The entrance laws of self-similar Markov processes and exponential functionals of Lévy processes. Potential Anal. 17 389–400.
  • [6] Bertoin, J. and Yor, M. (2005). Exponential functionals of Lévy processes. Probab. Surv. 2 191–212 (electronic).
  • [7] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [8] Caballero, M. E. and Chaumont, L. (2006). Weak convergence of positive self-similar Markov processes and overshoots of Lévy processes. Ann. Probab. 34 1012–1034.
  • [9] Carmona, P., Petit, F. and Yor, M. (1997). On the distribution and asymptotic results for exponential functionals of Lévy processes. In Exponential Functionals and Principal Values Related to Brownian Motion. Biblioteca de la Revista Matemática Iberoamericana 73–130. Rev. Mat. Iberoam., Madrid.
  • [10] Chaumont, L. (1996). Conditionings and path decompositions for Lévy processes. Stochastic Process. Appl. 64 39–54.
  • [11] Chaumont, L. and Doney, R. A. (2005). On Lévy processes conditioned to stay positive. Electron. J. Probab. 10 948–961 (electronic).
  • [12] Chaumont, L., Kyprianou, A. E. and Pardo, J. C. (2009). Some explicit identities associated with positive self-similar Markov processes. Stochastic Process. Appl. 119 980–1000.
  • [13] Chaumont, L. and Pardo, J. C. (2006). The lower envelope of positive self-similar Markov processes. Electron. J. Probab. 11 1321–1341 (electronic).
  • [14] Chaumont, L. and Rivero, V. (2007). On some transformations between positive self-similar Markov processes. Stochastic Process. Appl. 117 1889–1909.
  • [15] Doney, R. A. (2007). Fluctuation Theory for Lévy Processes. Lecture Notes in Math. 1897. Springer, Berlin.
  • [16] Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281 vi+147.
  • [17] Fitzsimmons, P. J. (2006). On the existence of recurrent extensions of self-similar Markov processes. Electron. Commun. Probab. 11 230–241.
  • [18] Getoor, R. K. (1979). Splitting times and shift functionals. Z. Wahrsch. Verw. Gebiete 47 69–81.
  • [19] Kyprianou, A. E. (2006). Introductory Lectures on Fluctuations of Lévy Processes with Applications. Springer, Berlin.
  • [20] Kyprianou, A. E. and Pardo, J. C. (2008). Continuous-state branching processes and self-similarity. J. Appl. Probab. 45 1140–1160.
  • [21] Lamperti, J. (1972). Semi-stable Markov processes. I. Z. Wahrsch. Verw. Gebiete 22 205–225.
  • [22] Lindner, A. and Maller, R. (2005). Lévy integrals and the stationarity of generalised Ornstein–Uhlenbeck processes. Stochastic Process. Appl. 115 1701–1722.
  • [23] Maisonneuve, B. (1975). Exit systems. Ann. Probab. 3 399–411.
  • [24] Millar, P. W. (1977). Zero–one laws and the minimum of a Markov process. Trans. Amer. Math. Soc. 226 365–391.
  • [25] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [26] Rivero, V. (2003). A law of iterated logarithm for increasing self-similar Markov processes. Stoch. Stoch. Rep. 75 443–472.
  • [27] Rivero, V. (2005). Recurrent extensions of self-similar Markov processes and Cramér’s condition. Bernoulli 11 471–509.
  • [28] Rivero, V. (2007). Recurrent extensions of self-similar Markov processes and Cramér’s condition. II. Bernoulli 13 1053–1070.
  • [29] Rivero, V. (2010). A note on entrance laws for positive self-similar Markov processes. Unpublished manuscript, Centro de Investigación en Matemáticas, Guanajuato, México.
  • [30] Yor, M. (2001). Exponential Functionals of Brownian Motion and Related Processes. Springer, Berlin.